Subscriptions
  • Join our People's Pharmacy Page on Facebook
  • Follow JoeGraedon on Twitter
  • Follow Us
  • Free email newsletter

Print This Page

Did Calcium Pills Cause a Heart Attack?

  • Currently 4.4/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.4/5 (82 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. Thank you for writing about calcium supplements. I have been taking 1000 mg calcium supplement daily for years.

About a year ago, September 2009, I had what my doctor called a mild heart attack. I failed a stress test, which led to a cath procedure. That was clear, but I remember the doctor saying it could possibly be from calcification rupturing or in some way blocking the micro vessels around my heart.

He was baffled and so am I, because the month before I'd had a health screening that indicated I was at very, very low risk of heart attack. I have low blood pressure, excellent total cholesterol, LDL and HDL numbers. I am slim, I eat right and I exercise.
Why did I have this heart episode? Could it have been a result of my calcium supplements?

A. The journal BMJ (online July 29, 2010) reported that calcium supplements (without vitamin D) were associated with an increased risk of heart attacks. This finding has created tremendous controversy and confusion. The authors suggest that calcium supplements can contribute to calcification in blood vessels.

We don't know whether your long-term use of calcium pills contributed in any way to your heart event. The BMJ report will doubtless stimulate researchers and the FDA to try to resolve this mystery.

  • Currently 4.4/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.4/5 (82 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

6 Comments

| Leave a comment

Because so many are affected, having been taking supplements as advised for years, it would be helpful to know whether there are ways to reverse calcifications.

Regarding taking CA supplements: I too have been alarmed as I am getting older and still do some very aggressive sports, like extreme skiing. I won't take the "bone builders" like Boniva, Fosamax, etc., because of reported associated health problems -- and now CALCIUM is bad too? I've since studied up on this and several people "in the know" tell me that "FOOD BASED" calcium supplements which have Vitamin D and Magnesium added have been shown to be much safer.

The calcium has to come from whole foods; that seems to be key. Bottom line for me: YES, I'll take the supplements.

PS: I have always worried about "calcifications" associated with CA supplementation and been told firmly and consistently that NO, there is absolutely no relation.

Do calcium supplements with vita D cause calcification in arteries, or just regular calcium supplements? I take 1200mg daily with vita D.

PEOPLE'S PHARMACY RESPONSE: THE RESEARCH LOOKED ONLY AT CALCIUM WITHOUT D.

I've just read about calcium supplements and poss. contributing to calcification. Could it possibly be related to all the different 'fillers'in the manufacture of so many vitamin and herbal supplements??? I am really concerned after listening to Dr Pincus on his radio program describing so many fillers such as numerous sugars with very confusing mysterious names and sand and others I can't recall but found puzzling.

please reply thanks so much. FYI: I found you for the first time early morning on radio program

respectfully maria u

So, Joe and Terry, do you, yourselves, take calcium supplements? Or not?

PEOPLE'S PHARMACY RESPONSE: WE DON'T.

Years ago my urologist told me NEVER to take calcium carbonate. "It's just chalk!" he said. He said that kind of calcium would cause kidney stones. He said that calcium citrate was good for my bones and that it would help to prevent kidney stones. I wonder if the type of calcium you take makes a difference to calcification of arteries.

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.